Convergence estimates in probability and in expectation for discrete least squares with noisy evaluations in random points
byG. Migliorati, F. Nobile, R. Tempone
G. Migliorati, F. Nobile, R. Tempone, Convergence estimates in probability and in expectation for discrete least squares with noisy evaluations in random points, Journal of Multivariate Analysis, Vol. 142, Pages 167–182. December 2015.
We study the accuracy of the discrete least-squares approximation on a finite dimensional space of a real-valued target function from noisy pointwise evaluations at independent random points distributed according to a given sampling probability measure. The convergence estimates are given in mean-square sense with respect to the sampling measure. The noise may be correlated with the location of the evaluation and may have nonzero mean (offset). We consider both cases of bounded or square-integrable noise / offset. We prove conditions between the number of sampling points and the dimension of the underlying approximation space that ensure a stable and accurate approximation. Particular focus is on deriving estimates in probability within a given confidence level. We analyze how the best approximation error and the noise terms affect the convergence rate and the overall confidence level achieved by the convergence estimate. The proofs of our convergence estimates in probability use arguments from the theory of large deviations to bound the noise term. Finally we address the particular case of multivariate polynomial approximation spaces with any density in the beta family, including uniform and Chebyshev.